I am currently prescribed 0.5mg of Xanax for anxiety to be taken three times a day. At first that was just a suggested dose and I was told to take it more as an "as needed" basis. Well, having used this drug before (in its pharmaceutical sense, obtained by ill means but not to get high, to use as it would be if prescribed) I knew what I was getting into and how the drug works for me. I am now taking the bottle recommended dosage of three a day and I have to say things haven't been better. I am finding myself to be more engaging, willing to participate in lecture discussions, and my social anxiety has decreased exponentially – as well as finally getting sleep at night. What I am worried about is psychological and physical dependence. How soon does one become dependant on Xanax after they have begun a regular dosage program? How long until a tampered dose schedule needs to be put into place when one is being weaned off Xanax? I am semi educated in addiction and prescription drugs (this in particular) and feel that I have a very strong hold on my usage, but I know that my prescription will soon come to an end (began in early September and eight months seems to be the longest one is supposed to be prescribed). What is the next treatment step? Zoloft worked to an extent before Xanax but I don’t like the idea of my mind being chemically rewired through the use of SSRI’s. Also, I have no problem going a day or two without taking a dose if I feel there’s no reason for it without having any cravings for it or other withdrawal symptoms (although that could be due to the fact that peak withdrawal times can come up to three days after cessation). So if you are still with me and would like to offer some advice here is what I am asking:
1. How long does it take for somebody on a daily Xanax regimen to become physically/
2. What is the next treatment option (avoiding SSRI’s)?
3. Does the fact that I don’t need to take it everyday give any indication that I have not begun dependence?
First off, you're not on an unreasonable dose, and on top of that it was prescribed for the right reasons. Adding to all of that, it's actually working properly. While there is a risk of physical and psychological dependency and tolerance, it's not a common side effect of taking the drug. Not to say it doesn't happen, it does.
However, it's more like with prolonged high-dose therapy that this may occur. The risk is greater in ptients taking over 4 mg per day.
A patient is supposed to be reevaluated at the four month point to assess for the continuation of the drug's need, and if it isn't needed, the drug needs to be tapered to avoid abrupt w/d s/s. If one finds while on the med. that their dose isn't working anymore, they need to see their prescribing physician rather than bumping up their dose on their own. Also, their are other anxiolytics on the market like Buspar, that one could check out. It's a more long-term pharmaceutical treatment of anxiety and anxiety disorders. It's an anxiolytic and sedative/hypnotic by classification.
Yes, if you don't need to take it every day, that sounds like you're not dependent. I take it right now, and have in the past. I never became dependent on it. Some folks switch to antidepressants that have off-labeled uses for anxiety, but they can often either not work or cause the s/s to be worse.
Hi, that's some great info Jacqui! I basically have the same issue. I started Zoloft over a month ago for a particularly bad stage of anxiety (have had it for 25 years, first time I have taken an SSRI). My doctor gave me Xanax for an as needed basis, I don't need it since my anxiety is gone. Because of the Zoloft I have difficulty sleeping so my Doc said to take a Xanax every night. I am not comfortable doing that and haven't. I sympathize with your fears of becoming dependent - it sounds like you are very conscientious, trust yourself and enjoy feeling better and when it comes time to make a change you will get through it.
I'm no expert with addiction, I consider myself pretty experienced with Panic though and I just wanted to give you support, good luck! Erin
I glad you mentioned the following: Many antidepressants often cause sleeplessness/restlessness at least for about a month after their prescribed. If you didn't have anxiety before, you may have it then. It can even last up to 8 weeks. Docs. often put people on a mood stabilizer at the same time while they're in that beginning phase. I know that many years ago, I was on Paxil, and that **** hit me with it like a ton of bricks. The Xanax helped with it at the time until those s/s went away. Sometime after that, I had stopped and restarted the Paxil, that time, the Xanax didn't even touch those s/s and I couldn't take the stuff anymore.
I wish anyone major strength with their anxiety. I swear it can be the most painful thing to suffer from....and those who don't have it, don't seem to understand. I do. Good luck, and you've got much support from me.
my DOC was xanax and I was prescribed in 3 years ago. The dose prescibed to me was 1mg every evening which I took. After 2 months I felt the anxiety coming on hours before my dose was due. I am only speaking on a personal basis but the anxiety and physical feelings I felt after 2 months of taking xanax was not the same type of anxiety I felt before I was prescribed it. I realised that within 4 months my hands shook, I felt irritated and I couldn't sleep without it at all. I became dependant on it pretty quickly but then I did take it religiously every day. I took it for three years in the end before having to taper off it.
I'm titrating off 4 mg.Xanax a day and presently at .05 a.m. and p.m. The withdrawal effects are terrible; headache, queezy stomach and the shakes. How long did you take to taper and how long after you were off were the withdrawal side effects gone?
Actually, Xanax can be an extremely addictive drug, and needs to be watched carefully!!
Personally, I never liked it. It made things manageable, but I was like a walking zombie and barely awake.
I took Zoloft for several years. It worked really well for me for quite awhile, then I developed a tolerance to it and it didn't work that great after that. For 6 - 8 months, I felt great. It did cut my appetite, however, and my doctor made me come in every day and weigh for a month once or else he was going to take me off of it. Getting off of it wasn't hard at all. You titrate down (under a doctor's supervision) and there were hardly any noticeable side effects from the withdrawal.
The only problem I had with it is that it would cause little twitches in my legs, which weren't bad and were mostly noticeable when laying in bed. They weren't that bad, but were a little annoying. Not enough to quit.
I reread your post and noted the part about not sleeping - I also had that problem, but the doctor gave me Temazepan (sp?) and after taking it about 30 days, I started cutting back on it gradually, and my sleep patterns returned normally.
Good luck - and I'm glad you're watching that Xanax.
Here's a post from Wikipedia (keep in mind-that's not the same as talking with an M.D.) concerning Xanax:
"Patients treated with alprazolam or other benzodiazepines for generalized anxiety disorder were found when abruptly discontinuing their medication to experience withdrawal symptoms such as a worsening of anxiety, as well as the development of physical withdrawal symptoms.
Patients taking a dosing regimen larger than 4 mg per day have an increased potential for dependence. This medication may cause withdrawal symptoms, which in some cases have been known to cause seizures. The discontinuation of this medication may also cause a reaction called rebound anxiety. Other withdrawal effects reported from discontinuing alprazolam therapy include homicidal ideation, rage reactions, hyperalertness, increased nightmares, and intrusive thoughts.
When a patient discontinues use, they may experience the symptoms they had before taking medication. Symptoms may also be accompanied by other reactions including changes in mood, anxiety, or sleep. Rebound anxiety is usually a result of abrupt discontinuation of this medication; patients who taper off are less likely to experience these symptoms.
Physical dependence is the major limiting factor against long-term use of alprazolam and other benzodiazepines."
As one can see, this is definitely not a friendly little drug and should be used cautiously, which it sounds like you're doing. You have every right to be concerned about it on a long-term basis. Good job.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.